Jump to content
lilly17

lilly17: Tapering off Nortriptyline

Recommended Posts

lilly17

I am currently taking 25mg of Nortriptyline for migraine headaches and anxiety.  I don't think they are helping me enough to warrant taking them for the rest of my life. I want to taper off. The pills are in capsule form so I am unable to taper by 10 percent. I was planning on taking the 25 mg every other day instead of every day for a month. The next month I would take every 2 days. After that, every 3 days and so on until I discontinue for good. Any opinions on this being an effective method? My doctor said I can just stop since 25mg is a low dose but I have been on the drug for 3 years. I have read terrible stories of people suffering from side effects after stopping cold turkey (even on a low dose).

Edited by baroquep

Share this post


Link to post
ChessieCat

Hi Lilly17 and welcome to SA.

 

I am really glad that you have joined before commencing your taper.  SA recommends tapering by 10% of the previous dose with a hold of about 4 weeks to allow the brain to adapt to not getting as much of the drug.  Skipping days is not advisable Skipping Days vs Every Day Dosing Graph

 

It is possible to make your own liquid.  Please see Post #1 of this topic Tips for tapering off nortriptyline

 

Please follow these instructions and create your drug signature.  Please remember to update as you make changes so it remains current and we will be able to see it whenever you post and not have to read back through your topic to get the information.  Thank you.

 

A request: Would you summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs. 
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Link to Account Settings – Create or Edit a signature.

 

Before you begin tapering what you need to know

Why taper by 10% of my dosage?

Dr Joseph Glenmullen's Withdrawal Symptoms

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

 

These really helped me to understand SA's recommendations:

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

This is your own Introduction topic where you can ask questions and journal your progress.  I have added drug tags to your topic (below the title top left) which you can click on to find other members with the same tag.  We encourage members to visit other members so that members can support and encourage each other throughout their taper.

Share this post


Link to post
chicken

Lilly,

I tapered Nortriptyline.

 

True, it is in capsule form but in my opinion this makes it much easier to taper because you can open the capsule and place the power in water.

I was able to taper this by 10% measuring it out with a syringe.

Share this post


Link to post
lilly17

Thanks for the advice. How much water did you use? 

Share this post


Link to post
lilly17

I took the advice offered on this site and began tapering Pamelor by opening up the capsule and mixing the powder with water. The capsules are 25mg.  I mixed the powder with 3 ml of water and have taken .75ml  with a dropper for 2 days. So far so good. I was given the Pamelor for migraines (I have headaches every single day) so the withdrawal symptom I'm most afraid of is an increase in the severity of my headaches. So far the headache pain has not increased. It's only been 2 days but I'm hopeful. I'm planning on taking .75ml for a month and will try decreasing a small amount the next month. I haven't told my doctor I am tapering off. My husband feels I should talk to him but I am very hesitant. He had told me I could stop cold turkey. I tried that a few weeks ago and it was horrible. My headaches were off the chart. I guess I just need some moral support that I am on the right track. 

Share this post


Link to post
baroquep

that's great news, please let us know how you are doing.  hope all goes well.

Share this post


Link to post
lilly17

Thank you!

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.